Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 158, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2002, 6:03 PM MDT for Greeley County, Kansas. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 6:03 PM MDT (00:03 UTC)
- Expired
- Aug 26, 2002, 7:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:07 PM MDT | Hail 0.75 | Tribune, KS | |
| Aug 26, 7:00 PM MDT | Thunderstorm Wind 74 E | Tribune, KS | Two grain bins damaged, several trees uprooted. |
| Aug 26, 7:10 PM MDT | Thunderstorm Wind 65 E | Tribune, KS | Grain bins suffered minor damage, tree knocked over. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
670 WUUS53 KGLD 270003 SVRGLD KSC071-270100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 602 PM MDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 700 PM MDT * AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTH OF HORACE...OR ABOUT 12 MILES SOUTH OF SHARON SPRINGS...MOVING SOUTH AT 30 MPH. THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WIND. * THE SEVERE THUNDERSTORM WILL BE NEAR... HORACE...TRIBUNE AT 625 PM MDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. && LAT...LON 3845 10200 3835 10165 3867 10159 3867 10202
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:28 PM MDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 26, 2:28 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT MON AUG 26 2002 THE FORECAST CHALLENGES WILL BE THE CHANCE OF PRECIPITATION AND SEVERE TODAY AND EACH AFTERNOON THROUGH FRIDAY. STORMS HAVE DEVELOPED ALONG THE CONVERGENCE ZONE BETWEEN THE OUTFLOW FROM THE STORMS IN NEBRASKA AND THE MOIST SOUTHERLY FLOW MOVING UP THROUGH THE SOUTHERN AND CENTRAL HIGH PLAINS. THE MOIST SOUTHERLY FLOW IS TO THE EAST OF A SURFACE LEE TROUGH THAT EXTENDS FROM THE NEBRASKA PANHANDLE TO EASTERN NEW MEXICO. ALOFT...A 700MB SHORTWAVE TROUGH IS LIFTING OUT OF COLORADO/NEW MEXICO. ALL MODELS INITIALIZED REASONABLY WELL ALOFT WITH MINOR DISAGREEMENT NEAR THE SURFACE. THE ETA WAS THE MOST AGGRESSIVE ON THE PROBABILITY OF PRECIPITATION IN THE SHORT TERM ALONG WITH BEING THE WARMER MODEL. HAVE GONE NEAR THE WARMER GUIDANCE AND HIGHER POPS THROUGH THE WEEK. THE SURFACE LEE TROUGH REMAINS IN PLACE GENERALLY THROUGH THE ENTIRE FORECAST PERIOD AS SURFACE HIGH PRESSURE MOVES ACROSS THE NORTHERN PLAINS. MID LEVEL SHORT WAVE TROUGHS CONTINUE TO EJECT EAST OF THE ROCKIES AS A LOW DEVELOPS OVER THE GREAT BASIN. THE LOW RETROGRADES WEST TUESDAY AND WEDNESDAY BEFORE ANOTHER LOW DROPS THROUGH THE PACIFIC NORTHWEST FRIDAY EVENING...KEEPING THE FORECAST AREA GENERALLY UNDER ZONAL FLOW THROUGH THE WEEKEND. STORMS WILL CONTINUE TO DEVELOP ACROSS THE CONVERGENCE AREA OVER THE NORTHEAST THIRD OF THE FORECAST AREA TODAY. WITH THE SURFACE LEE TROUGH REMAINING IN THE REGION THROUGH EARLY FRIDAY...A CHANCE OF THUNDERSTORMS WILL EXIST LATE EACH DAY AND INTO THE OVERNIGHT HOURS FROM THIS AFTERNOON THROUGH THURSDAY NIGHT. EXTENDED PROGS ARE IN GOOD AGREEMENT KEEPING WEST TO SOUTHWEST FLOW OVER THE FORECAST AREA THROUGH SUNDAY AS SEVERAL SHORT WAVE TROUGHS EJECT OUT OF THE MAIN WESTERN U.S. TROUGH THROUGH SUNDAY. BY NEXT WEEK THE UPPER FLOW FLATTENS EVEN MORE AFTER THE UPPER LOW LIFTS OUT OF THE WESTERN U.S. WILL KEEP A SLIGHT CHANCE OF THE THUNDERSTORMS IN THE FORECAST SATURDAY NIGHT. .GLD...NONE. LOCKHART
In the hours before
Local storm report, Aug 26, 2:56 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BENKELMAN NE FLOOD
08/26/02 DUNDY WATER RUNNING OVER
ROADS IN TOWN AND DRY
CREEKS ARE RUNNING
FULL. REPORTED BY
COOPERATIVE OBSERVER.Local storm report, Aug 26, 4:16 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 12 S TRENTON NE FLOOD
08/26/02 HITCHCOCK WATER OVER HIGHWAY 25.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0315 PM 5 E BENKELMAN NE FLOOD
08/26/02 DUNDY WATER OVER HIGHWAY 34
BETWEEN BENKELMAN AND
MAX. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0329 PM 3 NE ST FRANCIS KS TORNADO
08/26/02 CHEYENNE 2 TORNADOES ON THE
GROUND. REPORTED BY
PUBLIC.
0329 PM 16 NW ST FRANCIS KS 60 MPH TSTM GUST
08/26/02 CHEYENNE REPORTED BY STORM
SPOTTER.
0335 PM 5 S WHEELER KS TORNADO
08/26/02 CHEYENNE REPORTED BY HAM RADIO
OPERATOR.
0340 PM 10 N BIRD CITY KS FLOOD
08/26/02 CHEYENNE TIMBER CREEK RISING
OVER HIGHWAY 161.
REPORTED BY EMERGENCY
MANAGEMENT.
0345 PM ST FRANCIS KS .75 INCH HAIL
08/26/02 CHEYENNE REPORTED BY STORM
SPOTTER.
0352 PM 7 W ATWOOD KS 1 INCH HAIL
08/26/02 RAWLINS REPORTED BY STORM
SPOTTER.Local storm report, Aug 26, 4:30 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 6 S STRATTON NE .88 INCH HAIL
08/26/02 HITCHCOCK REPORTED BY PUBLIC.
0230 PM 6 S STRATTON NE WIND DAMAGE
08/26/02 HITCHCOCK REPORTED BY PUBLIC.
FUEL TANK BLOWN OVER.Special weather statement, Aug 26, 4:53 PM MDT, 1 hour 10 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 453 PM MDT MON AUG 26 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 640...WHICH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 638. THE SEVERE THUNDERSTORM WATCH INCLUDES...BUT IS NOT LIMITED TO... THE FOLLOWING COUNTIES...AND IS IN EFFECT UNTIL 1000 PM MDT (1100 PM CDT). IN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW. IN KANSAS...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS ...SHERIDAN...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA. NORTON AND GRAHAM COUNTIES OF KANSAS ARE NO LONGER INCLUDED IN A SEVERE THUNDERSTORM WATCH. RUBIN
Local storm report, Aug 26, 4:58 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 9 W ATWOOD KS FLOOD
08/26/02 RAWLINS BEAVER CREEK OUT OF ITS
BANKS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0440 PM 7 NW GOODLAND KS 70 MPH TSTM GUST
08/26/02 SHERMAN REPORTED BY STORM
SPOTTER.
0450 PM 7 N RULETON KS 1.75 INCH HAIL
08/26/02 SHERMAN REPORTED BY STORM
SPOTTER.
0450 PM 12 W GOODLAND KS 89 MPH TSTM GUST
08/26/02 SHERMAN REPORTED BY PUBLIC.Local storm report, Aug 26, 5:03 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT MON AUG 26 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 PM 16 NE BURLINGTON CO 60 MPH TSTM GUST
08/26/02 KIT CARSON 4 INCH DIAMETER TREE
LIMBS DOWN. REPORTED
BY STORM SPOTTER.
0500 PM 15 W GOODLAND KS 80 MPH TSTM GUST
08/26/02 SHERMAN CAR WINDOWS BROKEN ON
INTERSTATE 70. REPORTED
BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 62 min |
| Aug 26, 6:16 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 59 min |
| Aug 26, 6:33 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 57 min |
| Aug 26, 6:58 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 62 min |
| Aug 26, 6:59 PM MDT | Flash Flood Warning | GLD | Logan | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.